Journal of Statistical Physics

, Volume 128, Issue 3, pp 781–798

A New Method for the Solution of Models of Biological Evolution: Derivation of Exact Steady-State Distributions


DOI: 10.1007/s10955-007-9334-9

Cite this article as:
Saakian, D.B. J Stat Phys (2007) 128: 781. doi:10.1007/s10955-007-9334-9


We investigate well-known models of biological evolution and address the open problem of how construct a correct continuous analog of mutations in discrete sequence space. We deal with models where the fitness is a function of a Hamming distance from the reference sequence. The mutation-selection master equation in the discrete sequence space is replaced by a Hamilton-Jacobi equation for the logarithm of relative frequencies of different sequences. The steady-state distribution, mean fitness and the variance of fitness are derived. All our results are asymptotic in the large genome limit. A variety of important biological and biochemical models can be solved by this new approach.

Key Words

evolutionextract solutionEigen modelHamilton-Jacobi equation

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  1. 1.Yerevan Physics InstituteYerevanArmenia
  2. 2.Institute of PhysicsAcademia Sinica, NankangTaipeiTaiwan